Nevada, 2018

Flash Flood and Debris Flows in Nevada, July 20 to 22, 2018

July 20 to 22, 2018 · NWS REV · 10 events in 4 counties and zones

Daytime heating and ample moisture along the periphery of a ridge caused scattered convection over western Nevada and the eastern Sierra July 19th through the 25th. Several storms produced heavy rainfall which led to flash flooding and debris flows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Daytime heating and ample moisture along the periphery of a ridge caused scattered convection over western Nevada and the eastern Sierra July 19th through the 25th. Several storms produced heavy rainfall which led to flash flooding and debris flows. Hail was also reported with some storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 20, 1:20 PM PST, 5 minutes earlier.

Area forecast discussion, Jul 20, 1:20 PM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
220 PM PDT Fri Jul 20 2018

.SYNOPSIS...

High temperatures will drop by a few degrees this weekend but
still remain near warm July normals. Thunderstorm coverage will be
greatest over the weekend and early next week, bringing heavy
rainfall and increased flash flooding potential. Hot weather
returns from the middle to the end of next week with a drying
trend looking likely.

&&

.SHORT TERM...

The strong ridge of high pressure that had been situated over the
west has shifted eastward over the four corners region. The
Sierra and western Nevada will be between this feature and the low
off the southern California coast for the weekend, which will
help to advect modified monsoonal moisture into the region. PWATs
are forecast to reach 0.75-1.2", which climatologically is above
the 95th percentile and would likely lead to heavy rainfall under
thunderstorm cores, especially given the slow storm motions. The
ample moisture and instability will lead to an increased flash
flood threat, especially in steep terrain and over recent burn
scars. Despite all this, dry lightning strikes outside of the rain
core could potentially ignite new fires. However, based on
activity and how wet storms were yesterday, the lightning caused
fire threat is on the lower end of the spectrum.

Storms today are likely to reach near the I-80 corridor with a few
storms possible a bit farther north along the Sierra crest. Coverage
will further increase into Saturday and especially Sunday with
isolated nocturnal thunderstorms possible both Saturday and Sunday
nights. Activity could be fairly widespread Sunday, but the one
question mark is how dense the remnant cloud cover from the activity
Saturday/Saturday night will be. If cloud cover is too dense in some
locations, it will inhibit the surface instability. While the main
storm threat is heavy rain, hail and gusty outflow winds up to
40-50 mph are also possible.

There are many outdoor festivals and sporting events occurring this
weekend, so please pay close attention to the weather surrounding
you. Some things to keep in mind -- if you can hear thunder, you are
close enough to be struck by lightning. Also, heavy rain can drop
temperatures by 30 degrees in a short period of time. This can
easily catch campers/backpackers off guard, so prepare for wet
weather.

Smoke and haze mainly from the Ferguson Fire in California will
continue to impact the region, with the density dependent on how
activity the fire burns. Today the smoke has proven to be
especially thick and latest HRRR-Smoke runs indicate some
improvement late this afternoon before smoke fills back in again.
The rain from anticipated thunderstorms should help to decrease
particulate matter in the air and improve air quality. -Dawn

..LONG TERM...Monday through Friday...

Very moist and unstable air mass remains in place on Monday with
another round of thunderstorm activity likely in the afternoon
and evening, with potential for strong storms producing heavy
rain and flooding (especially if floods occur from the Friday-
Sunday storms). There appears to be another upper disturbance
rotating into the Sierra around the periphery of the strong ridge
over the southwest US Monday night, keeping the threat for showers
and thunder going through the overnight hours and into Tuesday
morning.

Tuesday remains moist and unstable, but there may be more
widespread cloud cover if the Monday night convection occurs,
leading to a lull in activity through much of the afternoon. At
this time, areas near the Sierra and far western NV will have the
best chance of seeing some clearing and a re-activation of storms
by late afternoon-evening. There does not appear to be any upper
disturbance for Tuesday night, so most storm activity should
diminish before midnight.

From Wednesday through Friday, the upper ridge is projected to
retreat farther to the south with drier southwest flow returning
to eastern CA-western NV. The thunderstorm chances decrease
significantly and look to be limited to areas south of US-50 by
Wednesday, and southern Mono-Mineral counties Thursday. As we get
to Friday, a more pronounced east-west ridge axis develops across
southern CA, which would leave all of our region in an environment
unfavorable for thunderstorms due to warm mid level temperatures.
Temperatures will likely remain above average for next week with
triple digit heat in some valleys especially around midweek, but
is less likely that we we'll be as hot as it was this week. MJD

&&

.AVIATION...

Areas of smoke and haze from the Ferguson Fire have produced MVFR
surface vsby today but slantwise vsby is likely even lower.
There could be more smoke return late tonight into Saturday,
although its trajectories and concentration will be affected by
afternoon-evening TSRA and outflows, as well as activity on the
fire itself. TSRA will continue to be the main issue for the next
several days, with most storms today south of I-80. For the
weekend, the chance of storms spreads north of I-80. At the main
terminals, KMMH has the highest overall TSRA potential each day
(greater than 50%), with 30-40% chance at the other terminals.

All thunderstorms will be capable of producing periods of heavy
rain with reduced vsby/cigs and mountain obscurations, with
stronger storms capable of producing flooding, hail and outflow
gusts greater than 35 KT. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 20, 10:31 AM PST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Reno NV
1131 AM PDT FRI JUL 20 2018

CAZ072-073-NVZ001-003-202130-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1131 AM PDT FRI JUL 20 2018

...SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON...

Thunderstorms are developing early this afternoon in Mono, Mineral
and southern Lyon counties. Storms are expected to become stronger
through the afternoon and spread north towards I-80.

Nickel size hail, frequent lightning, and wind gusts up to 50 mph
will be possible with these storms. Localized flash flooding will
also be possible, especially in steep terrain and over wildfire burn
scars.

Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Yerington, Wellington, Tioga Pass,
Smith and Oasis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Lightning can strike 10 miles away from a
thunderstorm. Hikers and campers should seek shelter in a vehicle if
possible.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3771 11923
      3775 11926 3779 11920 3788 11920 3795 11932
      3804 11931 3820 11963 3845 11968 3873 11999
      3909 11911 3810 11811 3789 11835 3789 11842
      3747 11783 3746 11784
TIME...MOT...LOC 1824Z 240DEG 0KT 3887 11906

ZT

The radar

The Reno radar (KRGX), 125 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

5 debris flow, 4 heavy rain, 1 flash flood. Local standard time, as filed.

Debris Flow, Lyon

When
July 20, 1:25 PM PST to 3:30 PM PST
Where
Lyon County, 9.27 mi SSE of Wellington to 10.13 mi SE of Wellington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.633, -119.296

Nevada Department of Transportation reported that State Route 338 was closed in both directions from the California State Line to approximately Lyon County milepost 20 due to multiple debris flows. State Route 338 was closed from approximately 20 July 1313PST to 1948PST. No damage/cleanup estimates were available.

Heavy Rain, Douglas

When
July 21, 1:50 PM PST to 5:35 PM PST
Where
Douglas County, 21.17 mi NNE of Jacks Vly
Reported by
Mesonet
Coordinates
39.380, -119.740

Mesonet station SCRN2, 5 miles northeast of Washoe City (elevation 4614 feet) reported 1.15 inches of rainfall over a 3 hour and 45 minute period from 21 July 1350PST to 1735PST.

Heavy Rain, Washoe

When
July 21, 2:00 PM PST to 4:00 PM PST
Where
Washoe County, 1.29 mi E of Lemmon Vly
Reported by
ASOS
Coordinates
39.568, -119.796

Reno-Tahoe International Airport ASOS (elevation 4403 feet) measured 1.29 inches of heavy rainfall from thunderstorms within a 2-hour period from 21 July 1400PST to 1600PST.

Heavy Rain, Washoe

When
July 21, 2:50 PM PST to 6:50 PM PST
Where
Washoe County, 3.89 mi SSW of Huffakers Hills
Reported by
RAWS
Coordinates
39.379, -119.832

GALN2 RAWS, 4 miles north-northwest of Washoe City (elevation 5610 feet) reported 2.67 inches of rainfall from thunderstorms in a 4-hour time period from 21 July 1450PST to 1850PST.

Debris Flow, Washoe

When
July 21, 3:00 PM PST to 4:00 PM PST
Where
Washoe County, 1.73 mi NW of Vista to 1.76 mi NW of Vista
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.538, -119.703

Sparks Police Department reported a debris flow/mudslide near the Vista Blvd-Loop Rd. intersection in Sparks. All traffic was stopped near the intersection. The debris flow was triggered by heavy rainfall due to slow-moving thunderstorms. Mesonet CW3920 Sparks (elevation 4596 feet) reported 0.65 inches of rain from 21 July 1403PST to 1518PST. No damage/cleanup estimates were available.

Debris Flow, Washoe

When
July 21, 4:04 PM PST to 7:04 PM PST
Where
Washoe County, 1.97 mi NE of Steamboat to 1.93 mi NE of Steamboat
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.389, -119.722

KRNV NBC Channel 4 reported a debris flow over Kivett Lane south of Geiger Grade Road due to heavy rainfall from thunderstorms in the area. The debris flow occurred several minutes before photographs were taken. No damage estimates were available.

Heavy Rain, Washoe

When
July 21, 4:21 PM PST to 7:21 PM PST
Where
Washoe County, 3.2 mi E of Huffakers Hills
Reported by
NWS Employee
Coordinates
39.430, -119.740

NWS Employee measured 1.12 inches of rainfall in a 3-hour period from 21 July 1621PST to 1921PST at their home in the Damonte Ranch/South Reno area.

Flash Flood, Washoe

When
July 21, 4:40 PM PST to 5:00 PM PST
Where
Washoe County, 2.13 mi W of Vista to 2.37 mi W of Vista
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.520, -119.720

Sparks Police Department reported heavy flooding near the industrial area of Sparks due to heavy rainfall from thunderstorms. Sparks University of Nevada Reno Agricultural Experimental Farm Mesonet (elevation 4390 feet) reported 0.44 inches of rain from 21 July 1420PST to 1450PST. No damage/cleanup estimates were available.

Debris Flow, Washoe

When
July 21, 5:55 PM PST to 6:25 PM PST
Where
Washoe County, 2.35 mi NW of Washoe City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.344, -119.861

A trained weather spotter reported a debris flow and heavy pea-size hail due to thunderstorms near the Reindeer Lodge along Nevada State Highway 431 (Mount Rose Highway). No damage/cleanup estimates were available.

Debris Flow, Mineral

When
July 22, 4:20 PM PST to 5:27 PM PST
Where
Mineral County, 10.79 mi WNW of Marietta to 4.51 mi S of Hawthorne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.316, -118.510

Heavy rain from a thunderstorm west of Nevada State Highway 359 drained into Corey Canyon and across Nevada State Highway 359. Mineral County Emergency Managers/Sheriffs reported a debris flow that extended from Nevada State Highway 359 at Corey Canyon to Hawthorne. This debris flow caused Nevada State Highway 359 to be closed for several hours. No damage/cleanup estimates were available.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778332, 778252, 778234, 778236, 778233, 778295, 778253, 778235, 778237, 778265.